Ice Storm, Jefferson
- When
- January 2, 9:00 PM CST to January 3, 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Freezing rain, mixed at times with sleet, moved across southeast Nebraska and southwest Iowa from late Sunday evening January 2nd into Monday morning the 3rd. Significant icing was reported across this area with accumulations of 1/4 to 1/3 inch common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Freezing rain, mixed at times with sleet, moved across southeast Nebraska and southwest Iowa from late Sunday evening January 2nd into Monday morning the 3rd. Significant icing was reported across this area with accumulations of 1/4 to 1/3 inch common. Although some minor tree damage and power outages were reported, this storm apparently did not cause widespread or significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 2, 2:50 PM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CST SUN JAN 2 2005 .DISCUSSION... FORECAST CHALLENGES WILL BE FREEZING RAIN EVENT IN THE SOUTH TONIGHT...THEN FOCUS TURNS TO POTENTIAL WINTER STORM TUE/WED. SHORT TERM...AS HAS BEEN THE CASE OVER THE LAST COUPLE OF DAYS...SHALLOW COLD AIR RESIDES ACROSS A GOOD PORTION OF THE CENTRAL PLAINS WHILE MEAN WESTERN U.S TROF CONTINUES TO EJECT SERIES OF SHORTWAVES AT THE REGION. SFC HIGH PRESSURE HAS BEEN BUILDING SOUTH INTO THE CENTRAL PLAINS THIS AFTERNOON AND LATEST WATER VAPOR IMAGERY SHOWS NEXT SHORTWAVE MOVING NORTHWEST OUT OF NM AND INTO SWRN KS. FORCING IN ADVANCE OF THIS FEATURE WILL SET OFF PCPN ACROSS NERN KS AND NWRN MO EARLY THIS EVENING...AND WL SPREAD NWD INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING. WITH WARM AND MOIST LAYER AT 850MB...FREEZING RAIN EVENT IS EXPECTED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. 12Z MODELS SUPPORTIVE OF ACCUMULATIONS LESS THAN TWO TENTHS OF AN INCH...HOWEVER 18Z MODELS ARE COMING IN QUITE BULLISH WITH QPF. WL ISSUE A WINTER WEATHER ADVISORY FOR SOUTHERN COUPLE TIERS OF COUNTIES EFFECTIVE FROM 03Z-15Z. THIS MAY NEED TO BE EXPANDED NORTHWARD AND POSSIBLY UPGRADED IF 18Z MODEL DATA VERIFIES. WL END PCPN EVENT BY MID MORNING AS FORCING WITH WAVE PUSHES NORTHEAST OF THE AREA. LONGER TERM...ANOTHER WEAK SHORTWAVE WILL MOVE THRU MONDAY NIGHT TO GIVE SOUTHERN COUNTIES A SLIGHT CHANCE FOR A MIX OF FREEZING RAIN OR RAIN MONDAY NIGHT. MID AND UPPER LEVEL FORCING BEGINS TO INCREASE GREATLY FROM WEST TO EAST EARLY TUESDAY AHEAD OF STRONG WAVE EJECTING OUT OF MEAN TROF. WILL THEREFORE INCREASE PCPN CHANCES FROM WEST TO EAST BEGINNING TUESDAY MORNING. BASED ON TEMPERATURE PROFILES OFF BUFKIT SOUNDINGS FOR FBY...PCPN ACROSS SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA SHOULD CONTINUE AS FREEZING RAIN OR RAIN...WITH SNOW ACROSS THE REMAINDER OF THE FORECAST AREA. WITH COUPLED UPPER JET STRUCTURE...300MB UPPER LEVEL DIVERGENCE INCREASES GREATLY ACROSS THE FORECAST AREA BY 00Z WEDNESDAY ALONG WITH STRONG MID LEVEL FRONTOGENETICAL FORCING. THINK HEAVIEST SNOWFALL WILL COME LATE TUESDAY AFTERNOON INTO WEDNESDAY MORNING AS ALL PARAMETERS COME INTO PLACE. HAVE WORDED HWO QUITE HEAVILY AT THIS POINT. ETA/GFS/CANADIAN ALL IN FAIRLY GOOD AGREEMENT WITH THIS SYSTEM. WL LINGER PCPN INTO THE DAY ON WEDNESDAY...WITH PCPN ENDING BY 00Z THURSDAY. HAVE CONTINUED A DRY FORECAST AFTER THIS EVENT WITH COLDER TEMPERATURES THE MAIN STORY WITH FRESH SNOW COVER ON THE GROUND. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...WINTER WEATHER ADVISORY 03Z-15Z MONDAY FOR SALINE...JEFFERSON...LANCASTER...GAGE...CASS...OTOE...JOHNSON... NEMAHA...PAWNEE AND RICHARDSON COUNTIES. IA...WINTER WEATHER ADVISORY 03Z-15Z MONDAY FOR MILLS...MONTGOMERY...FREMONT AND PAGE COUNTIES. && GRIFFIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST SUN JAN 2 2005 NEZ011-012-016>018-031200- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 500 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS. PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. IAZ043-NEZ015-030>034-042-043-031200- BOONE-BURT-COLFAX-CUMING-MADISON-MONONA IA-PLATTE-STANTON-THURSTON- 500 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND MONDAY PATCHY LIGHT FREEZING DRIZZLE WILL BE POSSIBLE LATE TONIGHT AS A WEAK DISTURBANCE LIFTS ACROSS THE CENTRAL PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS. PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. IAZ055-056-069-NEZ044-045-050>053-065-031200- BUTLER-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY-SAUNDERS- SEWARD-SHELBY IA-WASHINGTON- 500 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS TONIGHT AND MONDAY A MIXED BAG OF PRECIPITATION CONSISTING OF LIGHT FREEZING DRIZZLE... LIGHT FREEZING RAIN OR SLEET IS POSSIBLE BEGINNING LATE TONIGHT AND LASTING THROUGH MONDAY AFTERNOON AS A WEAK DISTURBANCE MOVES ACROSS THE PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS. PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. IAZ079-080-090-091-NEZ066>068-078-088>093-031200- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE- 500 PM CST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP TONIGHT AS A WEAK DISTURBANCE MOVES ONTO THE PLAINS. THEREFORE...A WINTER WEATHER ADVISORY WILL BE IN EFFECT FROM 10 PM TONIGHT THROUGH 10 AM MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY FREEZING RAIN WILL AGAIN BE POSSIBLE MONDAY NIGHT AND TUESDAY. THE FREEZING RAIN SHOULD SWITCH TO SNOW TUESDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY AS A STRONGER SYSTEM LIFTS ACROSS THE PLAINS. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS. PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL BETTER DEFINE THE TIMING OF FREEZING RAIN AND POTENTIAL SNOW TOTALS EXPECTED FOR THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. HOWEVER...REPORTS OF ANY SIGNIFICANT ICING WOULD BE APPRECIATED LATE TONIGHT OR EARLY MONDAY. DEE
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433004, 5433005, 5433006, 5433007, 5433008, 5433009.